Heavy Rain, Scotland
- When
- June 28, 10:00 AM CST to 12:00 PM CST
- Where
- Scotland County, 1.74 mi SW of Show Me Lake
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -92.240
Rainfall total of 2.5 inches from the storm.
Early on the 28th, showers and thunderstorms developed in an anomalously moist environment, with precipitable water values reaching up to 2 inches. One large storm developed, producing very heavy rainfall in Scotland and Clark Counties, eventually dying off as it continued to move east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Early on the 28th, showers and thunderstorms developed in an anomalously moist environment, with precipitable water values reaching up to 2 inches. One large storm developed, producing very heavy rainfall in Scotland and Clark Counties, eventually dying off as it continued to move east. This storm dropped upwards to 3 inches or more, which led to flash flooding in mainly rural area. Roads were washed out with several inches of water, making them impassable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 5:33 AM CST, 4 hours 27 minutes earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
633 AM CDT Mon Jun 28 2021
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 321 AM CDT Mon Jun 28 2021
Showers have developed overnight, although with relatively low
coverage, in a corridor from northeast Missouri toward the Quad
Cities and points to the east. So far the rain hasn't been very
widespread, but there have been heavier downpours forming over
the past few hours. Early morning temps are in the upper 60s to
lower 70s.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 321 AM CDT Mon Jun 28 2021
Key Messages:
*A Flash Flood Watch has been issued approximately along and
south of a line from Bureau County to Mercer County to Clark
County, MO. The watch is in effect from 7 AM this morning through
Tuesday evening.
*Rounds of heavy rain are expected Today through Tuesday as
scattered showers and thunderstorms move in from southwest to
northeast. A tropical-like air mass will support very heavy rainfall
rates, potentially reaching 2-3 inches per hour in the hardest
hit areas.
Today
An upper trough across the Northern Plains and Upper Midwest,
along with a surface low tracking across Minnesota, will act to
pull an anomalously moist air mass into eastern Iowa and
northwest Illinois today. Forecast PWATs are around 2 inches
up to the highway 30 corridor, which is 2.5 standard deviations
above the late June climatological mean per NAEFS.
Building instability with 500-1500 J/kg MUCAPE, weak but
persistent low/mid-level isentropic lift, and large scale ascent
in the right entrance region of an upper jet, should lead to an
increase in shower and thunderstorm coverage from late this
morning into the afternoon. The favored area for the most
widespread and heaviest rainfall is southeast of a line from
Sterling, IL to the Quad Cities to Keokuk, IA. To the west of this
line, amounts will drop off quickly and much lower areal coverage
is anticipated. Freezing levels near 14 kft and a moist 925-700mb
profile will result in very efficient rainfall via collision-
coalescence warm rain processes.
Flash flood guidance from the NCRFC is in the 1.5-2" range for
1-hr and 2-3" range for 3-hr. Based on the very moist air mass
forecast to advect in from the south today, there is potential for
hourly rainfall rates to reach 2-3 inches. Thus the concern for
localized flash flooding. Additionally, the heavy rain will be
falling on saturated ground. It is worth a mention that, even in
the flash flood watch area, rainfall amounts are expected to vary
considerably over short distance due to the convective nature of
the showers and storms. Because of this, some locations may
receive less than a half inch while others could get over 3 inches
by early Tuesday. Uttech
.LONG TERM...(Tuesday through Sunday)
ISSUED AT 321 AM CDT Mon Jun 28 2021
There is concern about a potential heavy rain event that starts
prior to sunrise Tuesday and continues for a good part of the day.
The active weather pattern will continue through Wednesday until a
frontal passage occurs.
Tuesday and Tuesday night
Assessment...high confidence on heavy rain occurring but low
confidence on amounts and axis of the heavy rain.
A seasonably strong upper level disturbance will move through the
area bringing another round of rain. Atmospheric moisture will be
extremely high and warm rain processes will result in convection
being very efficient in producing rain and high rainfall rates.
Although very little rain has occurred over the previous 36-48 hours
the ground is still moist from previous rainfall.
Convection will increase in areal coverage across the area Tuesday
morning before a decrease from west to east during the afternoon.
There is a potential for bands of showers and thunderstorms to
develop and move repeatedly over the same areas and produce
excessive rainfall. Based on internal signals from the models, areas
along/east of a line from Kahoka, MO to Sterling, IL currently look
to be most at risk for excessive rainfall.
Wednesday and Wednesday night
Assessment...medium confidence
The next front will slowly move through the area Wednesday and
Wednesday night as an upper low drops into the upper Midwest. The
model consensus has the highest pops generally south of a line from
Sterling, IL to Ottumwa, IA. Atmospheric moisture levels will still
be high so storms will be very efficient in producing high rainfall
rates.
Thursday through Friday
Assessment...medium confidence
With the tropical moisture feed pushed well south and east of the
area, rain chances will take on a more diurnal nature. Convection
will be isolated to scattered with the better rain chances during
the afternoon and evening hours. However with an upper low dropping
into Wisconsin the potential is there for some convection to persist
overnight.
Friday night through Sunday
Assessment...medium confidence
The model consensus has mainly dry conditions across the area.
However I cannot fully rule out the possibility of diurnal
convection developing during the afternoon. If convection would
develop it would be isolated in nature.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
ISSUED AT 629 AM CDT Mon Jun 28 2021
IFR to VFR conditions will be seen through 18z/28 as upper level
disturbances push rounds of SHRA through eastern Iowa and northern
Illinois. After 18z/28 conditions will improve to VFR except
around SHRA/TSRA. After 06z/29 conditions will slowly deteriorate
to MVFR as a stronger upper level disturbance pushes another area
of SHRA/TSRA into eastern Iowa and northern Illinois. Areas of IFR
conditions around 12z/29 are possible.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Tuesday evening for Des Moines-Lee.
IL...Flash Flood Watch through Tuesday evening for Bureau-Hancock-
Henderson-Henry IL-McDonough-Mercer-Putnam-Warren.
MO...Flash Flood Watch through Tuesday evening for Clark.
&&
SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...08
AVIATION...08Hazardous Weather Outlook National Weather Service Quad Cities IA IL 437 AM CDT Mon Jun 28 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-290945- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 437 AM CDT Mon Jun 28 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A Flash Flood Watch is in effect for areas approximately along and south of a Sterling, Illinois to Kahoka, Missouri line. The main concern is for 1 to 3 inch per hour rainfall rates and localized flash flooding in the hardest hit areas. Occasional lightning strikes are also possible through tonight. Please refer to the Flash Flood Watch headline for additional details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY There is a daily risk of thunderstorms Tuesday through Friday. At this time no severe storms are expected. Heavy rain is possible on Tuesday that may lead to isolated flash flooding. A flash flood watch is in effect for areas south of a Sterling, Illinois to Kahoka, Missouri line. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Rainfall reports over one inch will be appreciated. Uttech/08
The Des Moines radar (KDMX), 192 km away, was scanning. The volume nearest the first event began at 16:00 UTC.
2 flash flood, 1 heavy rain. Local standard time, as filed.
Rainfall total of 2.5 inches from the storm.
Scotland County Sheriff’s Office reported a semi-truck driver that called in water washed over the road along Highway 15 S, south of Memphis. The water was deep enough that the driver was pushed around by the water and said a normal car would not be able to pass through. The sheriff’s office mentioned that travel on the road was not advised and that they were putting road signs out to detour traffic.
Radar estimated time of flash flooding noted along Route C, about 1 mile south of Highway 81. Water was about 1 foot deep over the road, where travel was not advised.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957992, 957990, 957991.